Suspected opiate-laced narcotics result in overdose death in Wiikwemkoong

Wiikwemkoong Unceded Territory

WIIKWEMKOONG – On Friday, Wiikwemkoong Ogimaa Duke Peltier issued a statement to Wiikwemkoong residents, warning of fatal narcotics that may be circulating the community that caused two overdoses on Thursday, May 21, one of the overdoses resulting in a fatality.

The ogimaa said in a statement that the overdoses are suspected to be the result of narcotics laced with opiates.

“We would like to express our sincere condolences to the family and our prayers to the individual who lost their life,” Ogimaa Peltier said.

“We want people to be safe,” the ogimaa told The Expositor. “We understand there’s addictions, but we want people to be as safe as they can.”

Overdose symptoms can include blue lips or nails, dizziness and confusion, the person can’t be woken up, choking, gurgling or snoring sounds, slow, weak or no breathing and drowsiness or difficulty staying awake.

The ogimaa is urging residents to carry a life-saving naloxone kit, which can be obtained, for free, from Naandwe Miikaan, Wikwemikong Health Centre and Mereb Pharmacy. Naandwe Miikaan is available 24 hours a day by calling 705-859-1390. Should you need a naloxone kit, please call them.

Elsewhere on Manitoulin, naloxone kits can be obtained at any pharmacy, for free.

In response to these occurrences, Wiikwemkoong has additional community resources available: Crisis Response Team, 705-348-1937; Harm Reduction Outreach (on-call), 705-280-9310; North Shore Overdose Prevention Line, 1-888-853-8542; and Naandwe Miikaan, available 24/7, 705-859-1390.

“Please understand that ogimaa and council, along with Wiikwemkoong health services and the Wiikwemkoong Tribal Police Services are working diligently to keep our community safe,” the statement from Ogimaa Peltier said. “Wiikwemkoong’s health organizations have immediately responded to the element of our community most at risk by notifying them of the dangerous substance in circulation.”

If you or someone you know is suspected of having an overdose, call 911 immediately.